Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Pueblo, CO

June 4, 2023Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 4, 2023, 12:52 PM MDT for Fremont County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 12:52 PM MDT (18:52 UTC)
Expired
Jun 4, 2023, 3:27 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS55 KPUB 041852
FFWPUB
COC043-042200-
/O.NEW.KPUB.FF.W.0011.230604T1852Z-230604T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1252 PM MDT Sun Jun 4 2023

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  East Central Fremont County in central Colorado...

* Until 400 PM MDT.

* At 1252 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Florence and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515

FLASH FLOOD...RADAR INDICATED

$$

SR
2 follow-up statements
830 
WGUS75 KPUB 042005
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
205 PM MDT Sun Jun 4 2023

COC043-042200-
/O.CON.KPUB.FF.W.0011.000000T0000Z-230604T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
205 PM MDT Sun Jun 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MDT THIS 
AFTERNOON FOR EAST CENTRAL FREMONT COUNTY...

At 205 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Florence and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515

FLASH FLOOD...RADAR INDICATED

$$

SR
178 
WGUS75 KPUB 042127
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
327 PM MDT Sun Jun 4 2023

COC043-042137-
/O.CAN.KPUB.FF.W.0011.000000T0000Z-230604T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
327 PM MDT Sun Jun 4 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL FREMONT 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:46 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 4, 11:46 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1146 AM MDT Sun Jun 4 2023

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Sun Jun 4 2023

Key Messages:

1) Heavier rain expected next 24 hours over the region, especially
El Paso, Pueblo and E Fremont county region.

Currently...

A small closed lower lever circulation was noted over the Kiowa
county region early this AM per sat pix and radar loops, and this
circulation was pushing east. Quite a few showers were noted over
the plains, with mainly light qpf. On the larger scale, well defined
trough axis in the lower and mid levels was still noted over the
central mountain region, extending from a very well defined closed
circulation over Salt Lake City area (per upper level water vapor
imgy) extending east-southeast into SW KS. Lower level moisture was
continuing to be advected into the region from Texas, and dwpts were
in the 50s over most of the plains.

Next 24 hours (Today and Tonight)...

Precip is likely to ramp up over the region later today and into
this evening. A more favorable upslope pattern is fcst to develop
over the area by late afternoon into this evening. Guidance, both
deterministic and ensemble, are showing areas along the i-25
corridor region are likely to see some heavier precip, with an
enhanced area over the greater Pueblo county region extending west
into Fremont county and north into El Paso county. Most of the
heavier precip is likely to occur this evening. Area-wide values of
0.25 to 0.50 amounts are likely, with heavier amounts in areas of
convection.

Unlike yesterday, in which region was CAPE-starved, there will be a
bit more juice available later today as temps will warm up 4 to 8
degrees warmer than yesterday. allowing for areas of 500 - 1000
Joules to develop, likewise, we will see more convection then we saw
yesterday.

Some of the CAM guidance is showing pockets of high qpf developing
over pockets of the region, with 1.5 - 2.5" amounts noted. Most of
this heavier precip develops along the lower level trough axis which
will extend from the greater Pueblo county region east-southeast
into the Baca county region.

As for strong storms today, not likely. True, there is more CAPE
today, but shear remains nil. However, heavier rain will occur with
the storms today. It should be noted that the soundings this evening
are showing saturated conditions with long-skinny CAPE (and very
weak flow), implying warm rain processes may develop.

Without saying, area is under marginal risk for excessive rainfall
today. \/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 343 AM MDT Sun Jun 4 2023

Key Messages:

1) Wet and stormy first half of the week is expected for southern
Colorado.

2) Rain and thunderstorms continue for the later half of the week,
though generally less in coverage.

Monday - Wednesday: A wet and unsettled first half of the week is
expected for southern Colorado. Synoptically, flow will be rather
messy, with no major systems around the region, and weak waves and
vort maxes meandering within the weak flow. While flow will be
modest at best, the waves and vort maxes will still allow for some
synoptic lift, and orographic lift over the terrain, to develop. In
addition to that, given the lack of any major system over the area,
antecedent moisture will remain in place across southern Colorado.
This lift, coupled with the moisture, will keep precipitation
chances high across southern Colorado, with a rinse and repeat
pattern. Each afternoon and evening is expected to see a surge in
precipitation coverage and intensity across much of the region, with
rain showers and thunderstorms anticipated each day. Given expected
slow storm motions and wet soils, flooding may become a concern with
any stronger and longer lasting precipitation cores. Then during
each overnight period, a decrease in precipitation coverage and
intensity is expected as diurnal instability wanes over the area. As
for temperatures, a slow warming trend is anticipated for each day.
With that said though, increased cloud cover will still keep much of
southern Colorado below average temperatures for this of year.

Thursday - Saturday: During the second half of the week, a slight
pattern change is expected, though rain and storms are still
anticipated as well. Ensemble model guidance are in good agreement
about a closed low across the western US becoming absorbed into
broader troughing flow during this period. As this takes place, the
eastern periphery of the low, and broader troughing, will skirt
across the southern Colorado region. These features will keep both
synoptic and orographic forcing in place. In addition to that, the
low will advect a plume of drier air across southern Colorado. With
that said, precipitation chances will remain elevated for southern
Colorado, with rain showers and thunderstorms still expected. The
difference is that coverage of precipitation is anticipated to be
less given the drier air moving over the area. Precipitation
otherwise will follow the same pattern from the first half of the
week, with a surge in coverage during the afternoon and evening, and
a decrease in coverage during the overnights. Also with that, the
drier air will help to limit widespread cloud development, and given
that, more instability is expected to materialize across southern
Colorado, especially across the eastern plains. Given the uptick in
instability for the region, some stronger rain showers and
thunderstorms are possible, with flooding remaining a concern with
any stronger precipitation cores. In addition to that, severe
weather can not be ruled at this time given the rise in instability
and even a marginal increase in shear. Looking at temperatures, the
slow warming trend is anticipated to continue for much of southern
Colorado. With less cloud coverage, better diurnal heating is
expected, bringing temperatures just below and around average for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jun 4 2023

SHRA and TSRA are expected to be in and around the vicinity of KCOS
and KPUB this morning and all stations later in the afternoon and
evening today. If SHRA/TSRA does develop, it could temporarily
reduce CIGs and VIS to MVFR/IFR criteria. It could also result in
periodic windshifts and increased wind speeds at for all terminals.
Otherwise, conditions will be generally VFR to MVFR (with lower
CIGs) throughout the forecast period. Better chances of SHRA/TSRA
will be between 22 and 02Z for KALS. Winds will be mainly
synoptically driven at all terminals due to a low to the southeast
of all stations, and mostly light (less than 10 kts) out of the NW
to NE for KPUB and KCOS. They will become gusty to 19 kts for KALS
after 22Z until 06Z, then decrease and switch to a ESE'ly direction
towards the end of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...STEWARD
Hazardous weather outlook, Jun 4, 11:59 AM MDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Sun Jun 4 2023

COZ058>089-093>099-051800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Sun Jun 4 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms capable of producing heavy rain are expected
over the region late this afternoon into this evening. Although all
areas of the plains and southern mountains could see local areas of
heavy rain, the best chance will be over El Paso, Pueblo and Eastern
Fremont counties. The best time for the heavy rain to occur will be
late this aftenroon into the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily afternoon and evening rain showers and thunderstorms will
persist through the upcoming week. Heavy rain and lightning will be
the most likely hazards from these storms. However, increased
moisture and slow-moving storms will enhance the flooding potential
but mainly over burn scars, or localized areas that have received
repeated rounds of rainfall. While confidence remains low at this
time, there are signals for potential strong to severe storms
across parts of the eastern plains during the later half of this
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/RODRIGUEZ

In the hours before

Special weather statement, Jun 4, 12:40 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1240 PM MDT Sun Jun 4 2023

COZ083-086-041930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
1240 PM MDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southeastern Fremont
and northwestern Pueblo Counties through 130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm over
Penrose, or 23 miles north of Junkins Burn Scar. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Penrose and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 10498 3842 10488 3829 10505 3848 10519
TIME...MOT...LOC 1840Z 054DEG 4KT 3846 10500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:40 PM MDTSpecial Weather StatementPUBFremont50 min
Jun 4, 4:45 PM MDTSpecial Weather StatementPUBChaffee30 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.